Nebraska, 2002

Damaging Wind in Nebraska, May 26, 2002

May 26, 2002 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 2:35 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 26, 2:35 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT SUN MAY 26 2002

FORECAST CHALLENGES--THUNDERSTORMS AND POSSIBLE SEVERE WEATHER AND
HIGH TEMPERATURES THE NEXT SEVERAL DAYS.

SYNOPSIS--MORNING RAOB ANALYSIS SHOWS RETURN OF 850 MB MOISTURE
OCCURRING OVER THE PLAINS...WITH THE 8 DEGREE OR HIGHER
ISODROSOTHERMS AS FAR N AS LBF.  MAIN TRANSPORT OF LOW LEVEL
MOISTURE IS TAKING PLACE INTO CENTRAL NEBRASKA.  MORNING RAOB AT OAX
INDICATED STEEP LAPSE RATES ABOVE 850 MB.  HOWEVER...LOW LEVEL
MOISTURE WAS NOT VERY DEEP.  MOISTURE IS MAINLY OUT TO THE WEST.

FORECAST--COMPLEX OF THUNDERSTORMS WILL BEGIN TO AFFECT THE NWRN
PART OF THE OAX CWA EARLY THIS EVENING.  AT THIS TIME...BELIEVE
SEVERE THREAT WILL BE ISOLATED AS CURRENT RADAR IMAGERY INDICATES
MULTICELL STORMS.  ALTHOUGH NELIGH PROFILER IS SHOWING SOME O-2 KM
AND O-3KM HELICITY VALUES AROUND 120...BELIEVE FOR THE TIME BEING
STORMS WILL CONTINUE MULTICELLULAR.  MODELS DO INDICATE THAT THE LOW
LEVEL JET AXIS WILL SLOWLY MOVE EASTWARD INTO CENTRAL AND EASTERN
NEBRASKA.  ETA MODEL CONTINUES TO INDICATE CORFIDI VECTORS THAT ARE
SOUTHEAST IN EASTERN NEBRASKA.  IF STORMS MOVE SOUTHEAST...THEN I
WOULD EXPECT HODOGRAPH HELICITY VALUES TO INCREASE AND ISOLATED
SUPERCELLS MAY DEVELOP AND PRODUCE LARGE HAIL.

THUNDERSTORM COMPLEX MAY LINGER INTO MORNING...ESPECIALLY OVER THE
SOUTHEAST.  BELIEVE NORTHEAST NEBRASKA WILL AGAIN BE THE WARMEST
TOMMOROW ..WHILE CLOUDS MAY KEEP TEMPERATURES LOWER FURTHER SOUTH.
ANOTHER COMPLEX MAY AFFECT THE AREA MONDAY NIGHT.  BUT AT THIS
TIME...IT APPEARS THAT THE NORTHERN PART OF THE OAX CWA WILL BE
AFFECTED BY THAT.

IN THE EXTENDED...THUNDERSTORM CHANCES ARE POSSIBLE EACH DAY EXCEPT
THURSDAY AND FRIDAY.  THUNDERSTORMS ARE THEN POSSIBLE SATURDAY AND
SUNDAY.

SMITH

235 AM CDT SUN MAY 26 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES THE NEXT FEW DAYS AND
SEVERE WEATHER POTENTIAL TONIGHT AND MONDAY.

SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A WEAK
SHORTWAVE CURRENTLY MOVING ACROSS THE AREA INTO SRN IA/NRN MO.
INSPECTION OF 26/00Z SOUNDINGS AND PLAN VIEW U/A DATA SHOWED DEEPER
LOW-LEVEL MOISTURE AS FAR N AS OUN AND AMA.  850 MB WINDS ON THE
PROFILER NETWORK INDICATE THAT A MODEST LOW-LEVEL JET HAS DEVELOPED
THIS MORNING OVER THE HIGH PLAINS, WHICH IS EFFECTIVELY TRANSPORTING
THIS MOISTURE NWD INTO THE AREA.  AT THE SURFACE, A WEAK FRONTAL
BOUNDARY EXTENDED FROM NWRN MN TO A WEAK LOW OVER CNTRL SD, THEN
INTO ERN WY AT 06Z.  A SECOND BOUNDARY, WHICH DENOTES A NWD SURGE IN
HIGHER DEWPOINTS EXTENDED FROM CNTRL NEB INTO S-CNTRL MN WITH UPPER
40S TO LOWER 50S DEWPOINTS OBSERVED TO THE S OF THIS FEATURE.

FORECAST -- INTERESTING AND COMPLEX FORECAST SHAPING UP FOR THE NEXT
COUPLE OF DAYS, WITH MANY DETAILS ON THE MESOSCALE.  IN THE SHORT
TERM, WE WILL CONTINUE TO MONITOR RADAR AND SATELLITE DATA IN THE
VICINITY OF THE DEWPOINT DISCONTINUITY AS ALL 3 SHORT RANGE MODELS
WANT TO GENERATE PRECIPITATION OVER FAR NERN NEB BY 12Z.  BOTH QG
FORCING AND ISENTROPIC ASCENT ARE MINIMAL ALONG THIS FEATURE, WITH
ONLY SOME SLOW-LEVEL MASS CONVERGENCE FORECAST.

BY THIS AFTERNOON, THE ETA HAS SHOWN RUN-TO-RUN CONSISTENCY IN
DEVELOPING A WEAK LOW OVER N-CNTRL NEB, AT THE TRIPLE POINT OF A
DIFFUSE E-W BOUNDARY NEAR THE NEB/SD BORDER AND A TROUGH/DRYLINE
THAT EXTENDS SWD INTO WRN KS.  IF THIS VERIFIES, THE POTENTIAL FOR
INITIATION OF DEEP CONVECTION WILL BE OFF TO OUR W AND N, WITH
CORFIDI VECTORS INDICATING A SEWD PROPAGATION IF AN ORGANIZED
CONVECTIVE SYSTEM WERE TO DEVELOP.  WE WILL CONTINUE TO MENTION
SLIGHT CHANCE POPS ACROSS THE N AND WILL LEAVE THE S DRY.  CURRENT
TEMPERATURE FORECAST IS IN GOOD SHAPE WITH HIGHS IN THE UPPER 70S TO
LOWER 80S.

TONIGHT, MODEL QPF VARIES WIDELY.  THE ETA CHARGES AN MCS SEWD
THROUGH THE AREA OVERNIGHT, WHILE THE AVN MOVES AN MCS EWD ACROSS
ERN SD AND SRN MN.  THE ETA MCS TRACK IS ABOUT 150 MILES W OF 2 RUNS
AGO, WITH THE AVN SHOWING A WIDE VARIANCE AS WELL.  THUS, WE WILL
JUST CARRY 30 PERCENT POPS AREAWIDE AND LET THE DAYSHIFT SORT OUR
THE DETAILS (WHICH MAY NOT YET BE EVIDENT 12 HOURS FROM NOW).

SEVERE WEATHER POTENTIAL ON MONDAY AFTERNOON/EVENING WILL BE
CONTINGENT ON THE EVENTUAL TRACK OF SUNDAY NIGHTS MCS.  IT DOES
APPEAR THAT OUR NRN ZONES STAND THE BEST CHANCE OF SEEING A SEVERE
WEATHER EVENT.  ALTHOUGH MODERATE TO STRONG AMOUNTS OF INSTABILITY
WILL BE WIDESPREAD ACROSS THE AREA, DETAILS POINT TO NERN NEB.  1) A
FRONTAL BOUNDARY WILL BE IN THE AREA, LOCALLY BACKING SURFACE WINDS
TO AN ELY DIRECTION.  THIS WILL ENHANCE HODOGRAPH LENGTH, AS THIS
AREA WILL RESIDE UNDER THE STRONGEST MID-LEVEL FLOW (I.E. WLY WINDS
OF 35-40 KTS AT 500 MB)  2) FORECAST SOUNDINGS FOR YKN, OFK AND SUX
SHOW LOWER LCL AND LFC HEIGHTS, WITH 0-3 KM CAPE VALUES IN EXCESS OF
100 J/KG ALONG THE SD/NEB BORDER BY LATE AFTERNOON.  FARTHER S, WE
WILL PROBABLY HAVE TO WAIT FOR CONVECTION MOVING NEWD OUT OF KS
AHEAD OF THE CLOSED, MID-LEVEL CIRCULATION THAT WILL BE MOVING INTO
THE PLAINS.  WE HAVE ADJUSTED TEMPERATURES UPWARD ON MONDAY,
ESPECIALLY ACROSS OUR WRN ZONES, BUT NOT AS WARM AS THE FWC VALUES,

THERE CONTINUES TO BE MODEL DISAGREEMENT ON THE MOVEMENT OF THIS
CLOSED, MID-LEVEL SYSTEM.  THE AVN HAS SLOWED THE MOVEMENT OF THIS
TROUGH, BUT NOW SEEMS TO BE BRINGING IT OUT IN PIECES, WHEREAS THE
ETA MAINTAINS ONE FEATURE.  CURRENT THINKING IS THAT THE BEST
CHANCES FOR PRECIPITATION ON TUESDAY WILL OCCUR ACROSS OUR SRN
ZONES, IN THE VICINITY OF A WEAK SURFACE LOW AND FRONTAL SYSTEM.  WE
WILL DROP THE MENTION OF PRECIPITATION TUESDAY NIGHT ACROSS OUR NRN
ZONES, AND LEAVE SMALL POPS IN THE S.

ON WEDNESDAY, THE AVN IS ADVERTISING THE ARRIVAL OF A NWLY FLOW
SHORTWAVE AND ASSOCIATED COLD FRONT.  IT APPEARS THAT THERE WILL BE
RESIDUAL MOISTURE TO WORK WITH AHEAD OF THIS FRONT, SO WE WILL LEAVE
THE LOW END POPS.

A DEVELOPING MID-LEVEL RIDGE OVER THE SRN ROCKIES WILL BEGIN TO
BUILD NEWD THROUGH THE REMAINDER OF THE FORECAST.  IT APPEARS THAT
ANY LOW-LEVEL MOISTURE WILL REMAIN CONFINED TO THE GULF COAST AT
THIS TIME, AND NO CHANGES ARE PLANNED FOR THE THURSDAY-SATURDAY
FORECAST.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, May 26, 4:58 PM CST, 3 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 PM CDT SUN MAY 26 2002

STORM SPOTTER ACTIVATION WILL BE NEEDED TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM FOR AREAS
WEST OF A LINCOLN TO BEATRICE LINE.

AN AREA OF THUNDERSTORMS CONTINUES TO DEVELOP OVER CENTRAL
NEBRASKA.  THIS ACTIVITY HAS BEEN MOVING EASTWARD ABOUT 20 MPH.
THE AIR MASS AHEAD OF THESE STORMS IS UNSTABLE AND VERTICAL WIND
SHEAR PROFILES AARE BECOMING MORE FAVORABLE FOR SEVER
THUNDERSTORMS.	THE PRIMARY THREAT WITH THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS.  SPOTTERS...ESPECIALLY THOSE IN PARTS OF
SOUTHEAST NEBRASKA...SHOULD BE PREPARED TO BE ACTIVATED AS THESE
STORMS MOVE CLOSER TO THE AREA THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
AFTERNOON AND EVENING.	ALTHOUGH THE EXACT LOCATION OF ANY FRONTS
OR OUTFLOW BOUNDARIES WILL BE DEPENDANT ON THE THUNDERSTORMS
TONIGHT...IT APPEARS THAT THE HIGHEST PROBABILITY OF SEVERE
WEATHER WILL BE ACROSS NORTHEAST NEBRASKA INTO WESTERN IOWA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 26, 8:15 PM CST
Where
Jefferson County, Plymouth
Measured
55 kt (63 mph)
Property damage
$500
Reported by
NEWSPAPER
Coordinates
40.300, -96.983

Thunderstorm winds caused a large tree to break in Plymouth causing minor damage to a roof. The winds also broke a window, storm window and screen at the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299773.